Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

July 24, 2017Upson County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 24, 2017, 6:13 PM EDT for Upson County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2017, 6:13 PM EDT (22:13 UTC)
Expired
Jul 24, 2017, 7:00 PM EDT
In force
47 min
Issued by
NWS Atlanta, GA
Hail
0.75 in
Wind
50

County Upson County, GA

The radar

The Atlanta radar (KFFC), 67 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1248 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WWUS82 KFFC 242213
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
613 PM EDT MON JUL 24 2017
 
GAZ069-079-080-091-242300-
Taylor GA-Marion GA-Upson GA-Talbot GA-
613 PM EDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TAYLOR...NORTHEASTERN
MARION...UPSON AND EASTERN TALBOT COUNTIES UNTIL 700 PM EDT...

At 612 PM EDT...strong thunderstorms extended from Sunnyside to 
Prattsburg to near Howard to Mauk, moving northeast at 10 mph.

  HAZARD...40 mph wind, up to dime sized hail, frequent lightning 
           and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of these storms include
Thomaston, Junction City, Sunset Village, Lincoln Park, Atwater,
Baldwinville, Charing, Redbone Crossroads, Po Biddy Crossroads, Mauk,
Sprewell Bluff State Park, Crest, Pleasant Hill, Howard, Sunnyside, 
Prattsburg, Hannahs Mill, Big Lazer Creek WMA, Carsonville and 
Wesley Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3242 8450 3259 8448 3281 8452 3288 8451
      3292 8451 3299 8438 3299 8430 3300 8430
      3299 8429 3299 8427 3281 8421 3273 8422
      3244 8428
TIME...MOT...LOC 2212Z 239DEG 10KT 3289 8442 3272 8437 3263 8440 3253
8442

HAIL...0.75IN
WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 24, 3:31 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 24, 3:31 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
331 PM EDT Mon Jul 24 2017

.SHORT TERM /Tonight through Tuesday Night/...

As of 18z this afternoon...the mid and upper levels featured a
relentless ridge of high pressure over the western US and Southern
Plains...with an active northern stream featuring several shortwave
troughs and cyclonic flow across the Great Lakes and Northeast.
Latest sfc analysis reveals an area of broad low pressure across
southern New England/northern Mid Atlantic...with a low center
across Lake Ontario and another near Long Island. From the L Ontario
low extends a weak cool front across western PA SWWD across northern
KY and southern MO..while a weak sfc trough extends from the Long
Island low into the Carolinas and Georgia.

Convection is well underway once again across the CWA. Most likely
forcing behind this activity is the weak sfc trough located across
north Georgia. Overall evolution argues for pulse thunderstorms
driven by weak outflow boundaries...with perhaps a few cells merging
into loosely organized clusters. Main threat this afternoon and
evening will be strong downdrafts as SPC mesoanalysis reveals low
level lapse rates in excess of 7C/km and PW values near 2 inches.
Convective coverage should be on a downward trend after sunset
with loss of daytime heating...with some nuisance showers likely
lingering into the overnight.

Late in the overnight period into Tuesday could be interesting.
Current GOES-R IR imagery reveals some healthy convection across
LA/MS. At this point all medium-range models are picking up on a
convectively induced perturbation associated with this Gulf Coast
MCS moving into the CWA from the west late tonight. Although hi-res
solutions are not picking up on early morning precip at this
point...find it very hard to believe that upper level synoptic lift
will not have any impact on such a moist and unstable environment.
Not to mention this shortwave will also have a sfc trough to
interact with. Have increased POPs to account for this. Should the
convective perturbation dissipate upon reaching the CWA...there will
not be much shower activity. New EC data agrees with CMC GFS and NAM
that a vort max will be on our western border at 12z. In addition,
morning convection/showers could have an impact on diurnal
convection later in the day...not to mention high temperatures. At
this point it is hard to draw a solid conclusion on this forecast
until the LA/MS MCS evolution becomes more clear.

Kovacik

.LONG TERM /Wednesday through Monday/...

Extended range models continue to show a pattern that resembles
anything but late July. Strong shortwave dives out of the plains
late Fri into Sat and allows front to enter the area with even
some weak low pressure areas forming along the front. Moisture and
dynamics support categorical pops on Sat but dont want to go to
high just yet given such an anomalous pattern. Cooler temps in the
offing but still will feel summerlike with the abundant moisture.

Deese

&&

.PREV DISCUSSION...

LONG TERM

As the long term period begins...the forecast area remains on the
edge of the Bermuda high and in a weak upper trough. A frontal
boundary gets pushed into north GA early in the period and some
drying can be noted for a portion of the north. However not seeing
enough drying to remove pops completely...and we should expect a
continuation of mainly diurnal showers and thunderstorms. By
Saturday a long wave trough developing over the eastern states
should push another front southward into GA. However GFS and ECMWF
keep cyclonic flow over the southeast through the weekend. So have
continued with persistence pops. Temperatures should range around
normal numbers through the period.

41

AVIATION...
18Z Update...
Complicated TAF cycle in store. For today, thunderstorms will
increase in coverage through early evening...with the threat for a
few strong downbursts. All sites have a TEMPO currently thru 22z
but this will likely need to be extended through at least 00z.
Could see some clearing to some extent tonight but focus then
turns to a convectively induced disturbance moving in from the
west. Forecast may be too optimistic right now...but potential is
there for MVFR/IFR cigs /perhaps lower/ along with an early
arrival of showers and embedded thunder /09z-12z?/. Potential for
fog will also exist. NW winds this afternoon will become more SW
overnight before becoming more NW Tuesday morning at less than
10kts.

//ATL Confidence...18Z Update...
High on convective elements today
High on wind direction and speed
Low on all other elements.

Kovacik

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  91  73  90 /  50  50  30  30
Atlanta         73  88  73  89 /  50  60  30  30
Blairsville     66  88  66  85 /  30  30  30  30
Cartersville    72  91  71  91 /  40  50  30  30
Columbus        75  87  73  91 /  50  60  50  30
Gainesville     72  89  72  88 /  40  50  30  30
Macon           74  89  74  91 /  50  60  50  40
Rome            72  92  72  92 /  30  40  30  20
Peachtree City  72  87  72  90 /  50  60  30  30
Vidalia         75  88  74  89 /  50  60  50  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kovacik
LONG TERM....Deese
AVIATION...Kovacik
Hazardous weather outlook, Jul 24, 1:56 PM EDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
156 PM EDT Mon Jul 24 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251800-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
156 PM EDT Mon Jul 24 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms have developed across the I20
corridor and will continue for parts of north and all of central
Georgia this afternoon and evening. A few strong to severe
thunderstorms will be possible. The main hazards with any storms
that develop will be strong gusty winds, heavy rainfall, frequent
lightning, and small hail. Given the possibility of multiple
rounds of thunderstorms affecting the same regions, isolated
instances of flash flooding are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered thunderstorms are possible each day mainly in the
afternoon and evening...a few storms could be strong to
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 24, 4:56 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
456 PM EDT MON JUL 24 2017

GAZ074-076-084>086-242145-
Wilkinson GA-Jefferson GA-Washington GA-Emanuel GA-Johnson GA-
456 PM EDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WILKINSON...SOUTHEASTERN
JEFFERSON...SOUTHERN WASHINGTON...NORTHEASTERN EMANUEL AND JOHNSON
COUNTIES UNTIL 545 PM EDT...

At 455 PM EDT...a line of strong thunderstorms extended from
Colemans Lake to Oconee, moving southeast at 15 mph.

  HAZARD...40 mph wind, up to dime sized hail, frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Sandersville, Louisville, Wrightsville, Wadley, Davisboro, Tennille,
Harrison, Bartow, Oconee, Summertown, Riddleville, Kite, Donovan,
Canoochee, Blundale, Pringle, Three Points, Moxley, Hebron and New
Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3268 8279 3272 8286 3270 8302 3297 8306
      3299 8305 3299 8228 3293 8227 3284 8232
      3283 8230 3280 8221 3281 8215 3266 8208
TIME...MOT...LOC 2055Z 305DEG 13KT 3281 8230 3285 8293

HAIL...0.75IN
WIND...50MPH
Local storm report, Jul 24, 4:57 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
457 PM EDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             HERITAGE FARMS          33.45N  84.52W
07/24/2017  E0.50 INCH       FAYETTE            GA   NWS EMPLOYEE

            PEA TO DIME SIZED HAIL SPOTTED ON LESTER RD. NEAR
            PIEDMONT HOSPITAL.

&&

EVENT NUMBER FFC1701129

KING
Local storm report, Jul 24, 5:00 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 PM EDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     1 NE BRIDGER POINT      33.42N  84.50W
07/24/2017                   FAYETTE            GA   NWS EMPLOYEE

            TREE REPORTED DOWN AT THE INTERSECTION OF LESTER RD AND
            BUCKINGHAM DR.

&&

EVENT NUMBER FFC1701130

KING
Special weather statement, Jul 24, 5:31 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
531 PM EDT MON JUL 24 2017

GAZ056-067>071-079-242215-
Lamar GA-Monroe GA-Upson GA-Spalding GA-Meriwether GA-Talbot GA-
Pike GA-
531 PM EDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAMAR...WESTERN
MONROE...UPSON...SOUTHWESTERN SPALDING...EASTERN MERIWETHER...
NORTHEASTERN TALBOT AND PIKE COUNTIES UNTIL 615 PM EDT...

At 529 PM EDT...strong thunderstorms extended from around
Hollonville to near Sprewell Bluff State Park and The Rock, moving
southeast at 5 mph.

  HAZARD...40 mph wind, up to dime sized hail, frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Thomaston, Barnesville, Zebulon, Woodbury, Molena, Yatesville,
Williamson, Meansville, Aldora, Gay, Sunset Village, Lincoln Park,
The Rock, Atwater, Hilltop, Hollonville, Sprewell Bluff State Park,
Sunnyside, Hannahs Mill and Big Lazer Creek Wma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3322 8455 3322 8451 3323 8450 3324 8451
      3320 8433 3311 8432 3308 8427 3310 8419
      3298 8399 3269 8450 3309 8460
TIME...MOT...LOC 2129Z 293DEG 6KT 3316 8447 3284 8441 3296 8422

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jul 24, 5:35 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
535 PM EDT MON JUL 24 2017

GAZ056-058-070-071-242215-
Butts GA-Lamar GA-Monroe GA-Spalding GA-
535 PM EDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BUTTS...NORTHEASTERN
LAMAR...NORTHWESTERN MONROE AND SOUTHEASTERN SPALDING COUNTIES UNTIL
615 PM EDT...

At 535 PM EDT...a strong thunderstorm was over Chappel Mill, moving
southeast at 5 mph.

  HAZARD...40 mph wind, up to dime sized hail, frequent lightning
           and very heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain will cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Forsyth, Flovilla, Milner, High Falls State Park, Blount, Liberty
Hill, Goggins, McKibben, Collier, Johnstonville, Indian Springs State
Park and Chappel Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3313 8419 3329 8410 3324 8384 3299 8397
TIME...MOT...LOC 2135Z 293DEG 6KT 3318 8407

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jul 24, 6:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
613 PM EDT MON JUL 24 2017

GAZ069-079-080-091-242300-
Taylor GA-Marion GA-Upson GA-Talbot GA-
613 PM EDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TAYLOR...NORTHEASTERN
MARION...UPSON AND EASTERN TALBOT COUNTIES UNTIL 700 PM EDT...

At 612 PM EDT...strong thunderstorms extended from Sunnyside to
Prattsburg to near Howard to Mauk, moving northeast at 10 mph.

  HAZARD...40 mph wind, up to dime sized hail, frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Thomaston, Junction City, Sunset Village, Lincoln Park, Atwater,
Baldwinville, Charing, Redbone Crossroads, Po Biddy Crossroads, Mauk,
Sprewell Bluff State Park, Crest, Pleasant Hill, Howard, Sunnyside,
Prattsburg, Hannahs Mill, Big Lazer Creek WMA, Carsonville and
Wesley Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3242 8450 3259 8448 3281 8452 3288 8451
      3292 8451 3299 8438 3299 8430 3300 8430
      3299 8429 3299 8427 3281 8421 3273 8422
      3244 8428
TIME...MOT...LOC 2212Z 239DEG 10KT 3289 8442 3272 8437 3263 8440 3253
8442

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:20 PM EDTSpecial Weather StatementFFCGreene, Oglethorpe25 min
Jul 23, 8:46 PM EDTSpecial Weather StatementFFCGreene, Oconee, Oglethorpe, Taliaferro, Wilkes29 min
Jul 23, 8:55 PM EDTSevere Thunderstorm WarningFFCGreene, Oglethorpe50 min
Jul 23, 9:21 PM EDTSevere Thunderstorm WarningFFCGreene, Hancock, Taliaferro, Warren39 min
Jul 23, 9:56 PM EDTSevere Thunderstorm WarningFFCGlascock, Warren49 min
Jul 23, 10:36 PM EDTSpecial Weather StatementFFCWashington24 min
Jul 23, 10:38 PM EDTRiver Flood WarningFFCGwinnett24 hr
Jul 23, 11:28 PM EDTSpecial Weather StatementFFCGilmer32 min
Jul 24, 2:55 PM EDTSpecial Weather StatementFFCBaldwin, Jones, Monroe50 min
Jul 24, 3:06 PM EDTSpecial Weather StatementFFCGlascock39 min
Jul 24, 3:08 PM EDTSpecial Weather StatementFFCDeKalb52 min
Jul 24, 3:14 PM EDTSpecial Weather StatementFFCJasper46 min
Jul 24, 3:34 PM EDTSpecial Weather StatementFFCPolk26 min
Jul 24, 3:46 PM EDTSpecial Weather StatementFFCButts, Jasper44 min
Jul 24, 3:49 PM EDTSpecial Weather StatementFFCGlascock, Jefferson41 min
Jul 24, 3:58 PM EDTSpecial Weather StatementFFCCoweta47 min
Jul 24, 4:09 PM EDTSpecial Weather StatementFFCHenry51 min
Jul 24, 4:18 PM EDTSpecial Weather StatementFFCFayette42 min
Jul 24, 4:22 PM EDTSevere Thunderstorm WarningFFCButts, Henry, Newton38 min
Jul 24, 4:25 PM EDTSevere Thunderstorm WarningFFCWashington50 min
Jul 24, 4:51 PM EDTSpecial Weather StatementFFCClayton, Fayette, Henry, Spalding39 min
Jul 24, 4:56 PM EDTSpecial Weather StatementFFCJohnson, Washington49 min
Jul 24, 5:15 PM EDTFlash Flood WarningFFCHenry6 hr
Jul 24, 5:31 PM EDTSpecial Weather StatementFFCPike, Upson44 min
Jul 24, 5:35 PM EDTSpecial Weather StatementFFCLamar40 min
Jul 24, 6:25 PM EDTSpecial Weather StatementFFCHarris, Talbot35 min
Jul 24, 7:01 PM EDTFlash Flood WarningFFCHarris, Meriwether, Talbot, Taylor, Upson6 hr
Jul 24, 7:06 PM EDTSpecial Weather StatementFFCCrawford, Harris, Macon, Peach, Talbot, Taylor39 min
Jul 24, 7:38 PM EDTSpecial Weather StatementFFCCrawford, Houston, Macon, Peach, Schley, Taylor37 min
Jul 24, 7:44 PM EDTSpecial Weather StatementFFCSumter46 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.